Login | Register

How Do \"Additional Reactions\" Happen?

56 replies [Last post]
By nutfreegourmet on Sat, 04-10-99, 16:36

Art,

It seems that you are able to do quite a bit of traveling with this allergy. This is an area we're concerned about with our anyphylactic son. We like to travel and camp. Of course, my allergist said we would probably be a lot safer out in the woods with our own food, than traveling to cities and eating in restaurants. However, we don't want to deny our son the wonderful experiences of travel.

Incidentally, with my son's first and only anaphylactic episode, he immediately vomited. This was probably a good thing from what I hear, and as you indicated in your post. Incidentally, was syrup of ipecac or some other remedy prescribed to you if you don't immediately expel stomach contents?

Groups: None
By rlsperform on Sat, 04-10-99, 20:54

No one has ever mentioned trying to vomit after accidental exposure. Is this standard advice from allergists? I'd worry about choking on the vomit. It makes sense, however, to try to get the offending food out of your body. Nancy

Groups: None
By erik on Sun, 04-11-99, 01:31

Art,
I'm curious about what kind of exposures caused your reactions (Besides the waldorf salad incident)? Have you ever had problems that you know of from food products being made on the same equipment or same plant as nuts? Can you safely eat those kind of foods?
Thanks for any info.

Groups: None
By gracesmom04 on Wed, 01-16-02, 00:17

You all crack me up. Thanks for the good laugh. Nice break from all our PA worries.
I got so lost in your letters I forgot what the oringal topic was!!
Hey, great idea on having Peanut Free Island. Maybe there is a place on this discussion board to have a good laugh about our worries. Let me know if there is.

Now back to the original topic.
I've read many letters on additional reactions. Are you referring to reactions that continue or reoccur after epipen has been given? I didn't know this was possible. Again, not enough info from my son's doctor. I have 2 epipenJr for my 2 1/2 yr old son. I've been reading that we may need more???
This is confusing to me. I thought that one dose would stop the reaction within seconds & that would be it. I've read that later the same exposure can still give more reactions.
So my question is this:
How much is enough? Do I always need to take him to the emergency room after I give him epipen? Or do I wait to see if more is needed. Getting mixed answers about giving epipen once & giving it every 15mins. until you reach the emergency room. Maybe carrying 2 around is not enough! Anyone learn anymore on this or get some good, sound advice from a doctor they trust???
Thanks all to all the info I've learned from you already.
Oh Yea. I almost forgot!!
2 1/2 yr old
Blue eyes that will drive you Nuts, oops I mean wild!!
29 pds
single
Thanks again for the good laugh everyone. All your kids sound adorable!!

Groups: None
By 3KIDSAREMINE on Wed, 01-16-02, 16:45

Yes, it is possible to have a second reaction later to the same exposure, even if an epi is given. And yes, it is recommended that you always go to the er after an epi is given. You might want to read "At what point do you use epinepherine?", a topic a few items up in this forum. It contains information on these topics. Hope you find it helpful.

Groups: None
By MOFORD on Thu, 04-25-02, 18:09

Dear Carolyn, If you child has been prescribed and epi pen by a doctor due to previous anaphylaxis, then you do not hesitate to use it when the child reacts in any way whatsoever to food. I have administered epi pen to my son. It is easy, does not hurt the child when the needle penetrates thigh, and will not harm the child once the medicine is in his system: but keep child warm, calm and call 911 immediately. Show EMT's the used epi pen, and they will take it from there. You should not drive an anaphylactic child to emergency who is responding to his/her allergy. Call 911 in that instance. What if you get in an accident, traffic jam, or whatever? Give the epi pen as soon as the anaphylactic child shows allergic distress, no matter how mild because it can within milliseconds advance to the point where the epinepherine will not reverse symptoms, and then you are really in a pickle. I notice that each reaction is a little different, bu the outcome is always the same: anaphylaxis reversible only with epinepherine. You ma notice that reacion number one is dfferent from subsequent reactions. I don't why that is, but the symptoms are varied and each one is a red flag: "My lips are itchy." "I feel a lump in my throat." "Mommy I threw up, I feel bad." "What was in that food I just ate, I don't feel right." Sometimes my child has been so obviously sick, and other times it is a little vauge compare to the time he fell to the floor and vomitted. But he is anaphylctic to soy and peanut, and if he is reacting to food, I take it as a symptom of anaphylaxis. Most notable is that benadryl does nothing. Anaphylaxis requires epi pen immediately. The medicine is very good, and it stays in the system for 20 minues. Carry two if you feel better about it. You can give a second shot if you are still waiting for EMT's after 20 minutes and your child gets worse after the first shot...very rare by the way. Your doctor is very ignorant to tell the parent of an anaphylctic child to wait a while before administering epi pen. There are so many ignorant "experts" giving bad information to parents. Don't wait, give epi pen because it is never a mistake to give the medicine, but it can be a dire and fatal mistake to withhold it, and call 911. That is the reality of this allergy with anaphylaxis element; and the sooner the parent adjusts the better the child will adjust and respond appropriately when they get out on their own. You set the example today for what they will do on that future day when they find themselves in someone's dorm room feelng a reaction coming on. Will they have their epi pen on hand? Will they use it? Will they call for help, or go to the bathroom in embarassment? Your reactions today will script their reactons when they leave home.

Quote:Originally posted by carolynn:
[b]I'm not sure if this is a silly question or not, (I may just be trying to frighten myself even more) but how many of you have had to use your epipens for your little ones? We just got our first 2 epipens for our 10 month old baby boy (VERY, VERY attractive, I might add, and so far very single . . .) and are terrified of ever having to use them, yet feel a great deal safer with them as a part of the diaper bag etc.

Another silly question: (I could try to check all the other boards again for answers, but have no time . . .) how long would it take before we knew we had to give him the epipen? If he gets hives first, does that mean we should give him the shot just in case, or just the Benadryl? We're very new to this, so excuse the questions that may have been answered somewhere else.

(you all gave us a good laugh, marrying off your children as you have been. I've been marrying mine off to my friends' daughters so far, but that was before I read any of your posts!)[/b]

Groups: None

Peanut Free and Nut Free Directory

Our directory is highlights our favorite products for people with peanut and nut allergies.